Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 47, NWS Midland/Odessa, TX

May 15, 2016Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 15, 2016, 5:57 PM CDT for Brewster County, Texas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2016, 5:57 PM CDT (22:57 UTC)
Expired
May 15, 2016, 6:45 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 208 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:17 PM CDTHAIL 18 Ne Marathon, TXREPORTED BY BREWSTER COUNTY S.O.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
726 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WUUS54 KMAF 152257
SVRMAF
TXC043-152345-
/O.NEW.KMAF.SV.W.0047.160515T2257Z-160515T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT SUN MAY 15 2016

THE NATIONAL WEATHER SERVICE IN MIDLAND  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BREWSTER COUNTY IN SOUTHWESTERN TEXAS...

* UNTIL 645 PM CDT

* AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
  OF MARATHON...MOVING SOUTHEAST AT 15 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTH CENTRAL BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND .

&&

LAT...LON 3033 10323 3038 10313 3015 10284 3009 10320
TIME...MOT...LOC 2257Z 317DEG 14KT 3030 10313 

HAIL...1.00IN
WIND...60MPH
 
$$

44
1 follow-up statement
965 
WWUS54 KMAF 152325
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
625 PM CDT SUN MAY 15 2016

TXC043-152345-
/O.CON.KMAF.SV.W.0047.000000T0000Z-160515T2345Z/
BREWSTER TX-
625 PM CDT SUN MAY 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR CENTRAL BREWSTER COUNTY...

AT 625 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
MARATHON...MOVING SOUTHEAST AT 10 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...LAW ENFORCEMENT. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
CENTRAL BREWSTER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND .

&&

LAT...LON 3024 10322 3028 10311 3013 10300 3009 10320
TIME...MOT...LOC 2325Z 335DEG 10KT 3022 10311 

HAIL...1.00IN
WIND...<50MPH
 
$$

44

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:55 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 15, 4:55 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
455 PM CDT SUN MAY 15 2016

.DISCUSSION...

See 00Z Aviation Discussion below.

&&

.AVIATION...

SFC obs/analysis shows upslope flow enhancing convection over the
higher terrain this afternoon, w/main concerns being KFST/KCNM for
the first few hours of TAF issuance. Other terminals should be in
the clear, unless forecasted 35-40kt LLJ keeps convection going
late enough into the evening. Otherwise, buffer soundings suggest
IFR stratus developing overnight KMAF, and MVFR KHOB. Other
terminals should remain or improve to VFR overnight. Sfc trough is
forecast to move from the 4 Corners area to the panhandles
overnight, veering sfc flow across West Texas and Southeast New
Mexico to SW Monday. This will scour PBL moisture from all
terminals. A cu field should develop over Texas terminals by late
morning, w/bases 5-6 kft agl.

&&

.PREV DISCUSSION... /issued 126 PM CDT SUN MAY 15 2016/

DISCUSSION...
The upper low over the NW this morning will drop south to near the
4 corners region Tuesday. This will put the region into SW flow
aloft and allow shortwaves to track across the area. This trough
weakens as another upper low moves down the NW coast Thursday.
This next upper low will bring another chance of rain to the area
by midweek.

Have had a cool... cloudy... and damp start to the morning with an
unseasonably high rh across the area.  Clouds should be on the
decrease tonight with lows in the 50s and 60s.  High temps still
trying to recover from the cold front passage yesterday will be on
the increase next few days as the wind comes back around to the
south...highs climb back into the 90s Monday. Another cold front
will blow into the area Tuesday resulting in a much cooler
Wednesday... this too will be short lived as readings recover into
the weekend.

Scattered showers and storms developed this morning across SE
NM... Upper Trans Pecos... and Central Permian Basin. Easterly
upslope flow should help to generate storms over the higher
elevations later today... by 18z have gotten first echo over the
Davis Mtns. Some of these storms could become strong to severe as
CAPE and shear decent but cloud cover has been limiting
development. Monday looking dry before rain chances begin to
increase again mid week... especially Wednesday/Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     62  90  65  76 /  30  10  10  20
Carlsbad                       58  89  57  82 /  30   0   0  10
Dryden                         65  91  68  91 /  40  10  10  20
Fort Stockton                  64  92  63  87 /  40  10  10  10
Guadalupe Pass                 57  79  56  77 /  30   0   0  10
Hobbs                          58  86  55  81 /  20   0  10  10
Marfa                          50  83  51  81 /  40  10  10  10
Midland Intl Airport           63  91  64  84 /  30  10  10  20
Odessa                         63  90  63  84 /  30  10  10  10
Wink                           62  91  60  88 /  30   0  10  10

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

44/84/44
Hazardous weather outlook, May 15, 3:05 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT SUN MAY 15 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-162015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
305 PM CDT SUN MAY 15 2016 /205 PM MDT SUN MAY 15 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED STRONG THUNDERSTORMS WILL AFFECT MUCH OF SOUTHEASTERN
NEW MEXICO...THE FAR WESTERN PERMIAN BASIN...AND WEST TEXAS SOUTH
OF INTERSTATE 20. HAIL TO THE SIZE OF NICKELS...GUSTY WINDS...AND
VERY HEAVY RAIN ARE POSSIBLE WITH THE STRONGEST STORMS.
ELSEWHERE...SHOWERS AND AN OCCASIONAL THUNDERSTORM ARE POSSIBLE
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 15, 3:38 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
338 PM CDT SUN MAY 15 2016

TXZ058-074-075-152130-
REEVES COUNTY AND UPPER TRANS PECOS TX-PECOS TX-
DAVIS/APACHE MOUNTAINS AREA TX-
338 PM CDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BREWSTER...EAST CENTRAL
JEFF DAVIS...WEST CENTRAL PECOS AND SOUTH CENTRAL REEVES COUNTIES
UNTIL 430 PM CDT...

AT 338 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES EAST OF BUFFALO TRAIL SCOUT CAMP...OR 14 MILES NORTHEAST OF FORT
DAVIS...MOVING EAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
STAR MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3064 10379 3082 10381 3091 10349 3064 10344
TIME...MOT...LOC 2038Z 264DEG 11KT 3074 10372

84
Special weather statement, May 15, 4:07 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
407 PM CDT SUN MAY 15 2016

TXZ074-152200-
DAVIS/APACHE MOUNTAINS AREA TX-
407 PM CDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND
SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 500 PM CDT...

AT 407 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTHEAST OF CAMP MITRE PEAK...OR 15 MILES EAST OF FORT DAVIS...
MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3068 10376 3075 10357 3056 10331 3043 10364
TIME...MOT...LOC 2107Z 314DEG 13KT 3064 10365

84
Special weather statement, May 15, 4:45 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
445 PM CDT SUN MAY 15 2016

TXZ057-058-074-152230-
REEVES COUNTY AND UPPER TRANS PECOS TX-
VAN HORN AND HIGHWAY 54 CORRIDOR TX-DAVIS/APACHE MOUNTAINS AREA TX-
445 PM CDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CULBERSON COUNTY UNTIL
530 PM CDT...

AT 444 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 27
MILES NORTH OF CULBERSON COUNTY AIRPORT...OR 29 MILES NORTH OF VAN
HORN...MOVING SOUTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CULBERSON
COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .

&&

LAT...LON 3137 10484 3163 10477 3151 10416 3108 10439
TIME...MOT...LOC 2144Z 294DEG 27KT 3145 10468

84
Special weather statement, May 15, 4:55 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
455 PM CDT SUN MAY 15 2016

TXZ057-080-152245-
VAN HORN AND HIGHWAY 54 CORRIDOR TX-MARFA PLATEAU TX-
455 PM CDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULBERSON AND WEST
CENTRAL JEFF DAVIS COUNTIES UNTIL 545 PM CDT...

AT 454 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF BOSQUE BONITA...OR 20 MILES SOUTH OF VAN HORN...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOBO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3067 10492 3083 10492 3084 10491 3086 10491
      3101 10470 3074 10452 3062 10492 3065 10494
TIME...MOT...LOC 2154Z 240DEG 21KT 3075 10489

84
Special weather statement, May 15, 4:59 PM CDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT SUN MAY 15 2016

TXZ074-075-081-152245-
BIG BEND AREA TX-PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX-
459 PM CDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER AND WEST
CENTRAL PECOS COUNTIES UNTIL 545 PM CDT...

AT 459 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HOVEY...OR 23 MILES NORTH OF MARATHON...MOVING SOUTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
BREWSTER AND WEST CENTRAL PECOS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .

&&

LAT...LON 3054 10340 3063 10334 3053 10297 3028 10312
TIME...MOT...LOC 2159Z 302DEG 15KT 3056 10330

44
Special weather statement, May 15, 5:42 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
542 PM CDT SUN MAY 15 2016

TXZ074-075-081-152330-
BIG BEND AREA TX-PECOS TX-DAVIS/APACHE MOUNTAINS AREA TX-
542 PM CDT SUN MAY 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER AND
SOUTHWESTERN PECOS COUNTIES UNTIL 630 PM CDT...

AT 542 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHEAST OF MARATHON...MOVING SOUTH AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARATHON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN MIDLAND .

&&

LAT...LON 3043 10325 3043 10310 3018 10297 3018 10330
TIME...MOT...LOC 2242Z 356DEG 15KT 3035 10316

44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:25 PM CDTSpecial Weather StatementMAFPecos50 min
May 15, 1:51 PM CDTSpecial Weather StatementMAFJeff Davis39 min
May 15, 2:48 PM CDTSpecial Weather StatementMAFJeff Davis42 min
May 15, 3:38 PM CDTSpecial Weather StatementMAF52 min
May 15, 4:07 PM CDTSpecial Weather StatementMAF53 min
May 15, 4:45 PM CDTSpecial Weather StatementMAFCulberson45 min
May 15, 4:55 PM CDTSpecial Weather StatementMAFJeff Davis50 min
May 15, 4:59 PM CDTSpecial Weather StatementMAF46 min
May 15, 5:40 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves20 min
May 15, 5:42 PM CDTSpecial Weather StatementMAF48 min
May 15, 6:20 PM CDTSevere Thunderstorm WarningMAFBrewster40 min
May 15, 6:43 PM CDTAreal Flood AdvisoryMAFBrewster3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.